By Author
  By Title
  By Keywords

March 2008, Volume 58, Issue 3

Case Reports

Treatment of Idiopathic Recurrent Priapism with Fluoxetine and Low dose Perphenazine

Habibolah Khazaie  ( Department of Psychiatry,Kermanshah University of Medical Science, Iran. )
Mahmoodreza Moradi  ( Department of Urology,Kermanshah University of Medical Science, Iran. )
Masoud Tahmasian  ( Department of Psychiatry,Kermanshah University of Medical Science, Iran. )
Alireza Ahmadi  ( Department of Psychiatry,Kermanshah University of Medical Science, Iran. )

Abstract

Serotonergic influences on sexual function are poorly understood. SSRI have been associated not only with impairment of sexual function but with restoration of sexual potency. We report a case of recurrent priapism that was treated with Fluoxetine and low dose Perphenazine. During 20 months of follow up, his priapism has been in remission but it recurred very dramatically twice after drugs were tapered off. This case report proves that sexual side effects of Fluoxetine and low dose of Perphenazine may be more variable than previously thought.

Introduction

The recognition and treatment of Idiopathic Recurrent Priapism and the role of psychologic factors have become topics of increasing clinical concern. Serotonergic influences on sexual function are poorly understood. Fluoxetine is a highly specific serotonin reuptake inhibitor, which has been reported to cause sexual dysfunction such as anorgasmia, delayed ejaculation, prolonged erection and impotence in 20-25% of all treated patients.1,2 Although priapism has been associated with Fluoxetine and Perphenazine very rarely1, one author reports restoration of sexual potency with use of Fluoxetine.3 We present a case of  idiopathic recurrent priapism who was treated with  Fluoxetine and low dose Perphenazine.

Case Report

A 42 year old man, diagnosed with Idiopathic Recurrent Priapism (Low flow type) was referred to us from one of our Urologist colleagues. The chief complaint of the patient was prolonged and painful erection. He had to go to the emergency department 15 times during a year. He received urgent therapeutic intervention with irrigation by non-heparinized saline and corporeal blood aspiration ranging from 150 to 200 ml. His medical history indicated that an adequate response was not achieved with the Urologic treatments. He also received Thioridazine (25 mg/q 8h) for several weeks before being referred to us by urologists, but he insisted on stopping it because of sedation. All urologic work up and laboratory studies were conducted to exclude known causes of priapism. When he came to our clinic he was worried and tense. He met DSM IV-TR criteria for adjustment disorder with anxiety -depressive features reactive to his medical condition. His sensorium was clear and there was no evidence of psychosis or history of primary psychiatric or other medical disorders.
Treatment was changed to a regiment of Fluoxetine (20 mg/day) and Perphenazin (2 mg/day) for anxiety and depression target treatment. During this treatment, the patient had no sexual side effects. Also, his priapism, and depression and anxiety symptoms all went in remission. During 20 months of follow up, it was decided to discontinue the drugs, but priapism recurred very dramatically twice when the doses were reduced. The drugs had to be continued as the patient was not willing to stop them. 

Discussion

SSRIs most often have adverse effects on reaching orgasm and decrease the sex drive in both sexes.1 There are some reports of SSRIs (e.g. Fluoxetine and Citalopram) inducing priapism.4,5 Penile erection is due to peripheral parasympathetic and a-adrenergic activity. Fluoxetine is an antidepressant with the lowest affinity for cholinergic and  a-adrenergic receptors.6 On the other hand, some clinicians use low dose of neuroleptics (e.g. Perphenazine) to treat anxiety. There are two reports of priapism in patients receiving Perphenazine.7,8 As many as 50% of men taking dopamine receptor antagonists experience impotence. Also anorgasmia, decreased libido and retrograde ejaculation are reported in these patients. Priapism and painful orgasms have been described possibly due to adrenergic antagonist activity.1
This case showed that sexual side effects of Fluoxetine and low dose Perphenazine may be more variable than previously thought. Animal models showing paradox or opposing responses to serotonin-enhance agents may apply to human sexual functioning as well.3 Although, Fluoxetine and Perphenazine are associated with induction of priapism alone, it is not clear as to how the combination of these two agents treats it. Psychological factors could play an important role in treatment of this disorder. Future interventional and well-controlled studies are required to illustrate the role of psychiatric treatment for Idiopathic Recurrent Priapism.

References

1. Sadock BJ, Sadock VA. Kaplan and Sadock's synopsis of Psychiatry. 9th ed. Philadelphia: Lippincott Williams & Wilkins 2003: pp 690-700.
2.  Murray MJ, Hooberman D. Fluoxetine and prolonged erection. Am J Psychiatry 1993; 150: 167-8.
3.  Smith DM, Levitle SS. Association of fluoxetine and return of sexual potency in three elderly men. J clin psychiatry 1993; 54: 317-9.
4.  Javed MA. Priapism associated with fluoxetine therapy: a case report. J Pak Med Assoc 1996; 46:45-6.
5.  Dent LA, Brown WC, Murney JD. Citalopram-induced priapism. Pharmacotherapy 2002; 22: 538-41.
6.  Berendsen HH, Broekkamp CL. Drug -induced penile erections in rats: indications of serotonin 1B receptor medication. Eur J pharmacol 1987; 135:279-87.
7.  Tejera CA, Romas-Lorenzi JR. Priapism in a patient receiving perphenazine. J Clin Psychopharmacol 1992; 12: 448-9.
8. Chan J, Alldredge BK, Baskin LS. Perphenazine-induced priapism. Alldredge  K,  Chan J8. DICP 1990; 24:246-9.

Journal of the Pakistan Medical Association has agreed to receive and publish manuscripts in accordance with the principles of the following committees: